Alert archive / Pennsylvania / Flash Flood Warnings in 2008

Flash Flood Warning 17, NWS Binghamton, NY

August 15, 2008Luzerne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Aug 15, 2008, 3:22 PM EDT for Luzerne County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2008, 3:22 PM EDT (19:22 UTC)
Expired
Aug 15, 2008, 6:29 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 104 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 151927
FFWBGM
PAC079-160115-
/O.NEW.KBGM.FF.W.0017.080815T1922Z-080816T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
322 PM EDT FRI AUG 15 2008

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 915 PM EDT

* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HARVEYS    
  LAKE...RIPPLE....AND RITTENHOUSE.

STREAM BASINS TO RECEIVE THE GREATEST RAINFALL INCLUDE PHILLIPS 
CREEK...ARNOLD CREEK...AND LICK CREEK. ALL OF THESE ARE TRIBUTARIES 
OF HUNTINGTON CREEK. RAPID RISES IN PHILLIPS CREEK AND UPPER 
HUNTINGTON CREEK ARE POSSIBLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4138 7602 4124 7608 4116 7616 4113 7628
      4120 7632 4131 7631 4138 7628

$$

SCHAFFNER
1 follow-up statement
000 
WGUS71 KBGM 152229
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
628 PM EDT FRI AUG 15 2008

PAC079-152238-
/O.CAN.KBGM.FF.W.0017.000000T0000Z-080816T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUZERNE PA-
628 PM EDT FRI AUG 15 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
LUZERNE COUNTY...

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HARVEYS    
  LAKE...RIPPLE...AND HUNTINGTON CREEK.

RAIN HAS MOVED OUT OF THE WARNED AREA. THERE WERE NO REPORTS OF 
FLOODING IN THE WARNED AREA.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4138 7602 4124 7608 4116 7616 4113 7628
      4120 7632 4131 7631 4138 7628

$$

SCHAFFNER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:10 PM EDT, 12 minutes earlier.

Area forecast discussion, Aug 15, 3:10 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
310 PM EDT FRI AUG 15 2008

.SYNOPSIS...
A PERSISTENT UPPER LEVEL STORM SYSTEM OVER SOUTHEAST CANADA, WILL
KEEP SCATTERED SHOWERS AND THUNDERSTORMS OVER NY AND PA INTO
SATURDAY. HIGH PRESSURE WITH DRIER WEATHER WILL BE OVER THE
REGION SATURDAY NIGHT TO MONDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
UPPER TROF DIGGING INTO ERN GREAT LAKES TODAY, WHILE BEST
COVERAGE OF STORMS THIS AFTN ACROSS NE PA COUNTIES AND UP TO THE
NORTH EAST OF LAKE ONTARIO. DEWPOINTS ACROSS NE PA IN THE LOWER
60S, WITH MID 50S TO THE NORTHWEST OF THERE ACROSS MUCH OF CENTRAL
NYS. LOW OC HEIGHTS AGAIN TODAY SUGGEST SMALL HAIL IS PSBL, MAIN
CONCERN WITH THESE STORMS IS HEAVY RAINFALL DUE TO WEAK STEERING
WINDS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH MONDAY/...
MAIN UPPER TROF CONTINUES TO MOVE EWD ACROSS THE FA EARLY
SATURDAY, BEFORE MOVING EAST OF THE AREA DURING THE AFTN. KEPT CHC
POPS ACROSS MUCH OF UPSTATE IN THE MORNING, THEN JUST ACROSS THE
ERN ZONES INTO THE AFTN.

LOOKS LIKE WE CAN SQUEAK OUT A DECENT DAY ON SUNDAY, ALTHOUGH SOME
TROFINESS DIGGING SWD MAY BRING INCREASE IN CLDS. KEPT ANY PRECIP
CHC OUT AT THIS POINT. LOOKS LIKE NEXT CHC AT MORE ORGANIZED SHRA
MAY COME LATER MONDAY AS FRONT APPROACHES FROM THE NORTH.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MEAN UPPER LEVEL TROF OVER THE EASTERN U.S. WILL BE REPLACED BY A
BUILDING RIDGE AFTER TUESDAY. SFC TROF IN VCNTY MONDAY AFTERNOON
THROUGH TUESDAY BRINGS CHC/SLIGHT CHC POPS TO THE AREA. SFC HIGH
PRESSURE FOLLOWS THE WEAK FRONT SO WED AND THU SHOULD BE DRY. THE
GFS SHOWING SIGNIFICANT HEIGHT RISES BY THE END OF THIS FORECAST
PERIOD INDICATING THE POTENTIAL FOR TEMPS TO RISE SIGNIFICANTLY
ABOVE NORMAL FOR THE FIRST TIME THIS MONTH. OTHER MODELS SHOW A
RIDGE BUILDING INTO THE NE US BUT FORM A CLOSED LOW AT THE END OF
THE WEEK. SOME CAPTURE THE TROPICAL SYSTEM MOVING UP THE COAST
THEN STALL IT OVER NEW ENGLAND. MUCH UNCERTAINTY FRIDAY AND
SATURDAY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
MOSTLY VFR EARLY THIS AFTN. SOME SHOWERS/TS HAVE FORMED IN THE FAR
SOUTH INCLUDING AROUND AVP. ITH MVFR CIG SHOULD RISE TO VFR THIS
HOUR. OTHER SHOWERS WILL BECOME SCT ACROSS CENTRAL NY THIS AFTN
AND EVE AS AN UL LOW MOVES SE INTO THE CWA. COULD ALSO BE A TS BUT
UNCERTAINTY TOO GREAT TO INCLUDE ATTM. NW SFC WINDS AROUND 5 KTS.
SHOWERS MOVG SLOWLY EAST.

TONIGHT SFC WINDS GO LGT TO CALM. SKIES PARTIALLY CLEAR WITH LATE
NIGHT MVFR VSBY VALLEY FOG. LIFR FOG MOST LIKELY AGAIN AT KELM.

SATURDAY AROUND 14Z W TO NW WINDS AT 5 TO 10 KTS. RETURN TO VFR.

OUTLOOK...

SATURDAY NIGHT THRU WEDNESDAY...VFR WITH POSSIBLE IFR FOG IN THE
MORNING...ESPECIALLY AT ELM. A FRONTAL BOUNDARY MAY BRING CHC FOR
SHRA/TSRA ON TUESDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JML
NEAR TERM...JML
SHORT TERM...JML
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, Aug 15, 3:08 AM EDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
308 AM EDT FRI AUG 15 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-151915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
308 AM EDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS TODAY WILL PRODUCE SMALL HAIL AND TORRENTIAL
DOWNPOURS. HOWEVER SEVERE THUNDERSTORM POTENTIAL IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PADAVONA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:30 PM EDTAreal Flood AdvisoryBGMPike3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.